Couldn't find what you looking for?

TRY OUR SEARCH!

hi

not sure how to describe this problem i am having really... for the past couple months my skin has been peeling, like what a scab looks like when it is nearly done healing. i can literally pick at my skin and the top layer comes off when barely scratched. right... like a snake getting a new skin or something. i have been using a moisturizer with retinol but i do use sunscreen so i am not sure if the retinol is in anyway related and probably not. 

just wanted to see if anyone else has or has had this issue and what you think i should do to fix it.

Loading...

User avatar
Celebrity
433 posts

Are you kidding? Your flaking is almost certainly caused by the retinol you are using!

In this case, I'd cut back to using it once every three days, then once every two days, and then every day. You should also make sure that the retinol is only ever applied to dry skin (as opposed to wet skin, not oily skin :)) and that you use a moisturizer with ceramides so your skin doesn't dry out and flake off, as has already happened to you. Of course, keep using your sunscreen. 

Retinol is a great product, but many people go through a rough phase at the beginning.

Reply

Loading...

User avatar
Celebrity
473 posts

That sounds like a really difficult problem! I am sorry you are dealing with that. Can I ask why you are using retinol? If you are looking for anti-aging properties, then know that rosehip seed oil is high in natural, non-synthetic retinol. It also contains omega-3 fatty acids and antioxidants, which will help you look younger. For your eyes, people recommend apricot kernel oil. I have not tried it myself but may in future. 

For cleansing, I suggest you look into the Oil Cleansing Method, which has really helped me. Different recipes are used according to your skin type but if you provide more info I can help you out there. 

Rosie

Reply

Loading...

User avatar
Health Advisor
570 posts

I think the reason you're not getting more replies is that it's actually quite hard to understand what you mean by the top layer of your skin totally coming off when barely scratched, you know? It does sound like a serious problem and I too would think it's probably got something to do wit the retinol. Mind you I currently use a moisturizer that contains retinol, small amount mind you, and I had no problems like this. My skin just looks more radiant and no flaking of any kind is happening. There is such a thing as "the uglies" and you could be having that. Look for that and Retin-A and I bet you will find more info. 

Of course if you have any questions or you're not happy with the replies you're getting here just clarify what you mean.

Reply

Loading...

Hi,

I think I know what you are talking about. I'd recommend two things. The first is to stop using retinol and to switch to a very rich moisturizer instead. You can look for hyaluronic acid too. The second is to exfoliate the skin twice a week. If you do this, I am quite sure that you will notice a difference pretty quickly. Given the retinol, you really should assume that this is the culprit and see if your skin gets better without it. That is easy enough to do. If your skin doesn't get better then well, you should ask your family doctor or a dermatologist for advice because you may have some skin condition instead.

HTH!
Reply

Loading...

Hello... I wanted to say that I experienced something very similar after I first started using Retin-A. I went back to the derm who prescribed it to me, showed my skin and asked what to do next. I was told to stop using Retin-A for a whole week, then start again but using it only twice a week. I was also told to use a non-acne causing moisturizer three times a day during this time. Then, I increased the amount of times a week I used Retin-A as the derm said and it turned out fine. I no longer have the flaking. I think this protocol could be very useful for you too.
Reply

Loading...

well, im really surprised to see so many replies after all this time, kind of forgot that i posted here... i did stop using the retinol in the meantime and do plan to start again did read that many people have issues, perhaps too high a concentration so i am planning to start again with the lowest dose possible or perhaps find something else.

just giving my skin the chance to recover and be natural for now and i should say my skin is still prone to peeling. literally the top layer of my skin flakes off, don't know how else i can describe it the right way. i am hoping that it will all get back to normal though, any suggestion what to do next now?
Reply

Loading...

The question I have has not been asked here yet.

While using retinol, did you also exfoliate your skin? Retinol provides an exfoliator, a chemical exfoliator, all in itself. When your skin is already flaking, it may be very tempting to start exfoliating using a physical exfoliator, to get rid of the flakes, but unlike what you may expect to see this can only make matters worse. This may be where your problem is coming from. Exactly because retinol is already an exfoliator, it is generally a bad idea to exfoliate additionally while using it. So if you are doing that, stopping it may be the answer to your problems.
Reply

Loading...

Your skin may be peeling because of sun, wind, high temperatures, cool temperatures, allergies, a problem with your immune system, anything really. If it has not resolved with changed skincare products then I would say it is very legit to make an appointment with your primary care physician to discuss this problem, since it may be the result of skin conditions or something else for which you genuinely need treatment, if it has not resolved with home remedies like regular moisturizing and changing your cosmetics.
Reply

Loading...

The only way to prevent peeling from retinol use is to use it consistently and in the right manner. That is, most people should be using it every third night at the beginning, and once their skin stops peeling, then continue on to every other night and finally nightly. If you stop using it every time you start peeling and then start again when the peeling skin has resolved, you will end up in a vicious cycle of skin peeling and you will constantly look bad. The trick is to stick with the program, the peeling will resolve, and after that you can enjoy the many anti aging and anti acne benefits of retinol without further peeling skin.

Good luck.
Reply

Loading...

How to prevent skin peeling from retinol:

* Use retinol every other day.
* Wear a good sunscreen every day on your face.
* Do moisturize, every morning and night, and ask your dermatologist for production recommendations.

With time, these steps will definitely lead to nice-looking skin with no peeling. You might still see moderate or mild peeling in the initial few weeks but rest assured that this is only temporary and retinol is still a great product.
Reply

Loading...